Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Jacksonville, FL

August 31, 2004Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 31, 2004, 4:32 PM EDT for Saint Johns County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 4:32 PM EDT (20:32 UTC)
Expired
Aug 31, 2004, 5:15 PM EDT
In force
43 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 52 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 312033
SVRJAX
FLC109-312115-
/X.NEW.KJAX.SV.W.0006.040831T2032Z-040831T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA
  THIS INCLUDES THE CITY OF GUANA RIVER STATE PARK

* UNTIL 515 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DURBIN...OR ABOUT 7 MILES
  WEST OF GUANA RIVER STATE PARK...AND MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAWGRASS AND SOUTH PONTE VEDRA BEACH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 2999 8150 3000 8152 3010 8152 3010 8143
      3012 8141 3018 8141 3019 8135 2998 8130

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:04 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 31, 2:04 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT TUE AUG 31 2004

.CURRENTLY...LAST OF SWLY STREAK OF WINDS ROUNDING THE WEAK TROF TO
OUR WEST IS PUSHING SCTD LINE OF TSTMS TOWARD THE JAX METRO AREA
THIS AFTERNOON. MOSTLY STRONG WINDS HAVE BEEN REPORTED THIS
AFTERNOON.

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...1000-500H HIGH PRES
RIDGE EXTENSION OVER THE CNTRL FL PENINSULA WITH SWLYS TO THE NORTH
ACRS THE JAX CWA WILL WEAKEN OVERNIGHT...WITH A TRANSITION DAY
EXPECTED ON WEDNESDAY WITH VERY LIGHT AND VARIABLE WINDS IN THE 0-
6KM LAYER. ON THURSDAY THE E TO NE FLOW OUT AHEAD OF FRANCIS STARTS
TO TAKE SHAPE AND WILL ALLOW ATLC SEA BREEZE TO PUSH MUCH FARTHER
INLD THU AFTN. FOR THIS EVENING STILL EXPECTING A FAIRLY GOOD
MERGER OF WCSB/ECSB ALONG THE I-95 CORRIDOR WITH CONVECTION WINDING
DOWN AFTER SUNSET. SOME PATCHY FOG EXPECTED AGAIN OVERNIGHT...WITH
ONE OR TWO SPOTS SEEING SOME DENSE FOG AGAIN FOR BRIEF PERIODS OF
TIME. FOR WED...MAX TEMPS AGAIN EXPECTED ARND 90 WITH ECSB/WCSB
MEETING ACRS THE CENTER OF THE CWA...WITH POPS NEAR CLIMO VALUES OF
30% TO CLOSE TO 50% WHERE THE SBRZS MERGE. FOR THU...WITH ENELY 0-6
KM FLOW SETTING UP AND A STRONGER ECSB OFF THE ATLC...EXPECT MAX
TEMPS TO COME DOWN A NOTCH INTO THE MID/UPPER 80S ACRS THE ERN CWA
WITH TEMPS STILL CLOSE TO 90 ACRS THE WRN CWA. MODELS ARE PUSHING
LINGERING MOISTURE AXIS SLIGHTLY NORTHWARD WITH 50-60% POPS ACRS
SERN GA AND 40-50% ACRS NE FL.

.LONG TERM...FRIDAY THROUGH TUESDAY...ALL EYES CONTINUE TO BE ON
FRANCES AS 12Z MODEL SUITE HAS SHIFTED A LITTLE MORE TO THE RIGHT
AND THE TPC 120HR POSITION VERY CLOSE TO JAX...WILL CONTINUE TO
PLACE HIGH WINDS/HEAVY RAIN IN THE GRIDS...AS POTENTIALLY VERY
DANGEROUS SITUATION UNFOLDS. LATEST 12Z GFS MODELS PUSHES FRANCES TO
THE N OF THE REGION ON LABOR DAY...ALTHOUGH ITS TIMING ON FRANCES
APPEARS TO BE ABOUT 6-12HRS SLOWER THAN THE TPC TRACK. HAVE LEFT
HIGHER THAN CLIMO WINDS IN THE GRIDS FOR MONDAY WITH A DECREASE IN
PCPN CHANCES DOWN TO 30%...TUESDAY APPEARS TO BE SOMEWHAT DRIER AS
WELL WITH WLY FLOW AND HAVE KEPT MOST OF THE POPS IN THE 30% RANGE
AS WELL.
&&

.MARINE...BOUY 41012(E OF SGJ) BACK IN SERVICE TODAY WITH DATA NOW
AVAILABLE. BOUY 41012 AS WELL AS BOUYS 41008 41010 AND 41009 SHOW LONG
PERIOD SWELLS HAVE ARRIVED FROM FRANCES WITH WAVE PERIOD OF 13 TO 15
SECONDS. WAVE HEIGHTS STILL ONLY AROUND 2 FEET BUT THIS WILL BE ON THE
RISE THURSDAY AS FRANCES APPROACHES. WINDS WILL BECOME ONSHORE LATE
WEDNESDAY AND BEGIN INCREASE THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 70 91 72 86 / 30 50 50 60
SSI 76 88 75 84 / 20 40 30 60
JAX 73 91 74 87 / 20 40 30 50
SGJ 75 88 76 84 / 30 30 30 40
GNV 71 91 71 90 / 20 50 40 40
OCF 72 91 71 91 / 30 50 30 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

HESS/ZIBURA
Hazardous weather outlook, Aug 31, 11:12 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1112 AM EDT TUE AUG 31 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1112 AM EDT TUE AUG 31 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. PERIODS OF HEAVY RAINFALL...GUSTY
WINDS UP TO 40 MPH...AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS AS THEY TRACK TOWARDS THE NORTHEAST AT 10 TO 15 MPH.
THE GREATEST COVERAGE OF STORMS WILL BE OVER THE SUWANNEE VALLEY
EXTENDING INTO INTERIOR SOUTHEAST GEORGIA THIS AFTERNOON...SHIFTING
TO THE EAST COAST THIS EVENING. ONE OR TWO OF THE STORMS COULD
BECOME SEVERE AS SOME OF THE STRONGER STORMS MERGE LATE IN THE
AFTERNOON ALONG THE I-95 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY...

HURRICANE FRANCES IS FORECAST TO APPROACH THE FLORIDA EAST COAST ON
SATURDAY AND IT IS FORECAST TO BE NEAR THE NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA COAST ON SUNDAY. IT MUST BE REMEMBERED THIS IS AN
OUTLOOK AND ERRORS IN THE OUTLOOK PERIOD CAN BE AS MUCH AS 325 MILES.
AT THIS TIME...IT WOULD BE PRUDENT LOCAL INTERESTS TAKE REASONABLE
PRECAUTIONS.

SOME SUGGESTED ACTIONS...REVIEW YOUR FAMILYS HURRICANE PLAN.
MARINE INTERESTS SHOULD REVIEW THEIR HURRICANE PLANS.

IF THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS WILL DEVELOP WELL AHEAD OF
THE STORM. BEACH-FRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING.

LOCAL AND MARINE INTERESTS SHOULD CLOSELY MONITOR FORECASTS AND THE
PROGRESS OF THE STORM.

OTHERWISE...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE
ISSUED FOR YOUR AREA. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR
FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY
MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/ARS

In the hours before

Special weather statement, Aug 31, 3:46 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT TUE AUG 31 2004

FLZ024-312030-
NASSAU FL-
346 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM
EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER YULEE...OR ABOUT 6 MILES SOUTHWEST
OF ST. MARYS...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND YULEE...AMELIA CITY AND FERNANDINA
BEACH THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Aug 31, 3:52 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT TUE AUG 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     1 E DOWNTOWN JACKSONVIL 30.33N 81.64W
08/31/2004                   DUVAL              FL   PUBLIC

            2 FUNNEL CLOUDS SPOTTED. FUNNELS DISSIPATED AFTER A FEW
            MINUTES.

&&

ENYEDI
Special weather statement, Aug 31, 4:00 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT TUE AUG 31 2004

GAZ166-312045-
COASTAL CAMDEN GA-
400 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CUMBERLAND ISLAND...OR ABOUT 5
MILES NORTH OF KINGS BAY BASE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGS BAY
BASE...HARRIETTS BLUFF...DOVER BLUFF...CUMBERLAND ISLAND AND HIGH
POINT THROUGH 445 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Aug 31, 4:10 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT TUE AUG 31 2004

FLZ025-033-312100-
DUVAL FL-ST. JOHNS FL-
410 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEAST ST.
JOHNS AND SOUTEAST DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND
HAIL VALID UNTIL 500 PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF PALM
VALLEY...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DURBIN...SOUTH PONTE
VEDRA BEACH...GUANA RIVER STATE PARK...PALM VALLEY...SAWGRASS...PONTE
VEDRA BEACH AND JACKSONVILLE BEACH THROUGH 500 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 31, 4:15 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT TUE AUG 31 2004

GAZ152>154-312100-
BRANTLEY GA-COASTAL GLYNN GA-INLAND GLYNN GA-
415 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY AND GLYNN
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM
EDT...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NAHUNTA...MOVING
NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND RAYBON...NAHUNTA...HICKOX...ATKINSON...
WAYNESVILLE...THALMANN...EVERETT AND DOCK JUNCTION THROUGH 500 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Aug 31, 4:26 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT TUE AUG 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FUNNEL CLOUD     KINGS BAY BASE          30.79N 81.51W
08/31/2004                   CAMDEN             GA   PUBLIC

0345 PM     LIGHTNING        1 W DOWNTOWN JACKSONVIL 30.33N 81.67W
08/31/2004                   DUVAL              FL   EMERGENCY MNGR

            BUILDING STRUCK BY LIGHTNING ALONG WEST BEAVER STREET.

&&

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:13 PM EDTSevere Thunderstorm WarningJAXAlachua47 min
Aug 31, 3:34 PM EDTSevere Thunderstorm WarningJAXDuval41 min
Aug 31, 3:45 PM EDTSpecial Marine WarningJAX60 min
Aug 31, 4:46 PM EDTSpecial Marine WarningJAX59 min
Aug 31, 5:48 PM EDTSevere Thunderstorm WarningJAXMarion27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.